Cold/Wind Chill, Grundy
- When
- February 7, 12:00 AM CST to 10:00 AM CST
- Where
- Grundy forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 41.285, -88.418 (the zone’s center; the record gives no point)
Low temperatures fell into the 20s by the morning of February 7th. A man was found frozen to death outside his home in Goose Lake.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Low temperatures fell into the 20s by the morning of February 7th. A man was found frozen to death outside his home in Goose Lake. He had apparently been outside all night.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 6, 10:23 PM CST, 1 hour 37 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
1023 PM CST WED FEB 6 2008
.DISCUSSION...
WILL ALLOW WINTER STORM HEADLINES TO EXPIRE ON SCHEDULE. WILL ALSO
SEND OUT ZONE UPDATES. MAY HAVE TO MAKE SOME ADJUSTMENTS TO POPS/WX
GRIDS OVR NERN IL DEPENDING ON EVOLUTION OF ARC OF SNOW SHOWERS FROM
SERN WI SWD ACROSS WRN AND SRN COOK COUNTY. BELIEVE THIS IS DUE
MORE TO HANG BACK TROF WHERE NELY WINDS AND NWLY FLOW ARE PROVIDING
ENUF LLVL CONVERGENCE TO GENERATE ODDLY ORIENTED BAND OF SNOW
SHOWERS. THIS...RATHER THAN A DVLPG LAKE EFFECT EVENT. WILL MONITOR
THOUGH FOR PSBL CHGS TO FCST. OTRW...GOING GRIDS LOOK RIGHT ON
TRACK YET.
MERZLOCK
.PREVIOUS DISCUSSION...
...WINTER STORM WINDING DOWN ACROSS THE AREA THIS AFTERNOON...
253 PM
SHORT TERM...THROUGH FRIDAY MORNING....STRONG SHORTWAVE LIFTING
NORTHEAST OF THE REGION THIS AFTERNOON WITH FOCUS FOR HEAVIEST
PRECIP NOW ACROSS LOWER MI. REMAINING MODERATE/HEAVY SNOW ACROSS
NORTHEAST IL WILL SLOWLY LIFT NORTHEAST AND DIMINISH BY SUNSET.
SNOWFALL AMOUNTS RECEIVED SO FAR SHOW MANY AREAS ACROSS THE FAR
NORTHERN CWA APPROACHING ONE FOOT...WITH LESSER AMOUNTS ACROSS THE
CENTRAL CWA TO PROBABLY AN INCH OR SO HERE AT LOT...WITH ONLY
ANOTHER INCH OR TWO EXPECTED BEFORE SNOW ENDS THIS EVENING. PLAN
TO CARRY JUST A CHANCE OF SNOW ACROSS WESTERN AREAS TO LIKELY
ACROSS FAR NE IL AND NORTHWEST INDIANA WITH A DUSTING POSSIBLE
BEFORE TAPERING OFF.
END TIME FOR WARNINGS/ADVISORIES LOOKS REASONABLE AT 00Z AND NO
CHANGES EXCEPT TO MOVE UP EXPIRATION TIME TO 00Z FOR NEWTON AND
JASPER COUNTIES.
TEMPERATURES STILL HOLDING AROUND FREEZING OR ABOVE ACROSS MUCH
OF THE CWA AND EXPECT TEMPS TO SLOWLY DROP THROUGH THE 20S THIS
EVENING. DEPENDING ON HOW FAST CLOUD COVER SCATTERS OUT...TEMPS
MAY DROP BELOW GUIDANCE LOWS ACROSS THE NORTHWEST AND HAVE
CONTINUED WITH COOLER LOWS THERE.
WEAK SHORTWAVE MOVES ACROSS THE REGION THURSDAY AFTERNOON AND
THURSDAY EVENING AND WILL LIKELY PRODUCE SOME LIGHT SNOW OR SNOW
SHOWERS. FOR NOW HAVE KEPT CHANCE POPS GOING BUT MAY NEED TO BUMP
THIS TO LIKELY IF CURRENT TRENDS CONTINUE. QPF AMOUNTS ARE RATHER
LIGHT THOUGH...SO NOT ANTICIPATING MUCH ACCUMULATION. CMS
LONG TERM...FRIDAY THROUGH WEDNESDAY...
MODELS ARE IN GENERAL AGREEMENT IN TAKING ANOTHER UPPER LEVEL SHORT
WAVE INTO THE REGION ON FRIDAY. BROAD ISENTROPIC ASCENT IN ADVANCE
OF THIS SHORT WAVE IS EXPECTED FOR FRIDAY. THIS HAS BEEN A RATHER
CONSISTENT FEATURE IN THE MODELS OVER THE PAST FEW DAYS AND WITH THE
UPPER TROUGH AXIS PASSING ACROSS NORTHERN ILLINOIS FRIDAY EVENING
HAVE INCREASED CHANCE POPS FOR LIGHT SNOW FRIDAY AFTERNOON INTO
FRIDAY NIGHT WITH SOME LIGHT ACCUMULATIONS POSSIBLE. DID MAINTAIN
RAIN OR SNOW MENTION ACROSS FAR SOUTHERN PORTIONS OF THE AREA WHERE
THERMODYNAMIC PROFILES SUPPORT A MIX. ON THE HEELS OF THIS TROUGH
WILL BE ANOTHER TROUGH PROGRESSING THROUGH AMPLIFYING WESTERN
US/CANADIAN UPPER RIDGE. ANOTHER ARCTIC AIR MASS WILL LIKELY
ACCOMPANY THE PASSAGE OF THIS WAVE ON SATURDAY. GIVEN STRENGTH OF
COLD ADVECTION ON SATURDAY DID INCLUDE SOME NON DIURNAL TEMPERATURE
TRENDS WITH FALLING TEMPERATURES SATURDAY AFTERNOON INTO THE TEENS
ACROSS MOST LOCATIONS. THESE MUCH COLDER TEMPERATURES WILL BE
ACCOMPANIED BY STRONG WINDS AND STRENGTH OF LOW LEVEL WINDS AND
MIXED LAYER DEPTHS AROUND 850 HPA DO SUGGEST A POTENTIAL FOR WIND
ADVISORY CRITERIA BEING MET SATURDAY AFTERNOON. ANOTHER CHANCE OF
SNOW SHOWERS WILL ACCOMPANY THIS UPPER TROUGH/ARCTIC FRONTAL PASSAGE
SATURDAY AFTERNOON/EVENING. MIN TEMPS SATURDAY NIGHT SHOULD DROP
INTO THE SINGLE DIGITS BELOW ZERO ACROSS FAR NORTH CENTRAL ILLINOIS
WITH SINGLE DIGITS ABOVE ZERO ELSEWHERE. WITH SFC RIDGE AXIS
REMAINING WELL OF THE WEST SATURDAY NIGHT AND DEEP MIXING...WINDS
WILL LIKELY BE MAINTAINED IN THE 15 TO 25 MPH RANGE SATURDAY NIGHT
WHICH MAY RESULT IN WIND CHILLS DROPPING TO 15 BELOW TO 30 BELOW
MAINLY NORTH OF INTERSTATE 80. TEMPS WILL THEN MODERATE FOR SUNDAY
INTO MONDAY AS UPPER FLOW BEGINS TO FLATTEN IN THE WAKE OF THIS
TROUGH. NOT MUCH TO LATCH ONTO IN TERMS OF ADDITIONAL PRECIP CHANCES
EARLY NEXT WEEK WITH WEAK DISTURBANCES PROGRESSING THROUGH
DEAMPLIFIED FLOW PATTERN SO HAVE KEPT MONDAY THROUGH WEDNESDAY
PERIOD DRY WITH TEMPERATURES TRENDING TO SEASONABLE LEVELS TOWARD
THE END OF THE PERIOD.
MARSILI
&&
.AVIATION...
1023 PM CST
FOR THE 0600 UTC TAFS...CONDITIONS CONTINUE TO IMPROVE ACROSS THE
TAF SITES AS THE STORM SYSTEM MOVES OFF TO THE EASTERN GREAT
LAKES. A FEW REMAINING LAKE EFFECT SNOW SHOWERS CONTINUE TO FALL
ALONG THE LAKE...BUT SHOULD BE ENDING WITHIN THE NEXT FEW HOURS AS
WINDS SHIFT TO THE NORTHWEST. MVFR CEILINGS AND VISIBILITIES WILL
START TO IMPROVE THROUGH THE EARLY MORNING AS THE SNOW CEASES AND
DRIER AIR STARTS MOVING INTO THE REGION ALONG WITH A RIDGE OF HIGH
PRESSURE. THIS RIDGE WILL ALSO HELP WITH BRINGING WINDS DOWN TO
LESS THAN 10 KNOTS AND ROTATING THEM AROUND FROM THE NORTHWEST TO
THE SOUTHWEST BY NOON AND TO THE SOUTH BY MIDNIGHT. MVFR CEILINGS
WILL LIKELY START MOVING BACK INTO THE REGION BY THE END OF THE
FORECAST PERIOD AS THE NEXT SYSTEM MOVES INTO THE MIDWEST.
HALBACH
&&
.MARINE...
209 PM CST
LOW PRESSURE OVER INDIANA/OHIO WILL CONTINUE TO MOVE EAST TONIGHT
ALLOWING SURFACE PRESSURE GRADIENT TO GRADUALLY RELAX ACROSS THE
WESTERN LAKES. WILL MAINTAIN CURRENT GALE WARNING FOR SOUTHERN
LAKE MICHIGAN WITH WINDS GUSTING ABOVE 34 KNOTS AT SEVERAL SITES
ALONG WEST SHORE...THOUGH EXPECT GALES TO FALL OFF RAPIDLY LATE
EVENING AND GALE WARNING HEADLINE APPEARS APPROPRIATELY TIMED.
WEAK HIGH PRESSURE MOVES INTO THE WESTERN LAKES THURSDAY WITH
LIGHT WINDS BACKING WEST/SOUTHWEST BY AFTERNOON. LOW PRESSURE THEN
DEVELOPS ACROSS PLAINS FRIDAY...AND MOVES NEAR SOUTHERN LAKE
MICHIGAN FRIDAY NIGHT BEFORE COMBINING WITH ANOTHER AREA OF LOW
PRESSURE OVER THE NORTHERN LAKES AND DEEPENING OVER THE CENTRAL
GREAT LAKES SATURDAY. ALL GUIDANCE SUGGESTING HIGH GALES
DEVELOPING FROM THE WEST/NORTHWEST AS ARCTIC AIR POURS IN AND LOW
DEEPENS...WITH THE POTENTIAL FOR STORM FORCE GUSTS ESPECIALLY ON
SOUTHERN LAKE MICHIGAN LATE SATURDAY/SATURDAY NIGHT. WILL HOLD OFF
ON GALE WATCH AT THIS TIME AS STILL SEVERAL DAYS AWAY.
RATZER
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 3 AM CST THURSDAY FOR LMZ740>745.
GALE WARNING UNTIL MIDNIGHT CST TONIGHT FOR LMZ740>745-777-779.
&&
WFO LOTHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 430 PM CST WED FEB 6 2008 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 071030- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 430 PM CST WED FEB 6 2008 /530 PM EST WED FEB 6 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TONIGHT. A WINTER STORM WARNING WILL REMAIN IN EFFECT UNTIL 600 PM CST FOR NORTHEAST ILLINOIS AND FAR NORTHWEST INDIANA...GENERALLY ALONG AND NORTH OF I-80. A WINTER WEATHER ADVISORY IS IN EFFECT FOR AREAS SOUTH OF I-80. FLOOD WARNINGS ARE IN EFFECT FOR SECTIONS OF THE ILLINOIS...KANKAKEE...IROQUOIS...AND VERMILION RIVERS IN NORTHERN ILLINOIS AND NORTHWEST INDIANA DUE TO RECENT HEAVY RAINFALL. LOCALIZED ICE JAM FLOODING IS LIKELY TO CONTINUE ALONG PORTIONS OF THE ROCK AND KANKAKEE RIVERS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. STRONG WINDS ARE EXPECTED SATURDAY AND SATURDAY NIGHT. THESE WINDS...COMBINED WITH TEMPERATURES AT OR JUST BELOW ZERO...WILL RESULT IN WIND CHILLS OF AROUND 20 BELOW ZERO LATE SATURDAY NIGHT...INTO SUNDAY MORNING. FLOODING WILL CONTINUE ALONG SECTIONS OF THE ILLINOIS...KANKAKEE ...IROQUOIS...AND VERMILION RIVERS IN NORTHERN ILLINOIS AND NORTHWEST INDIANA. LOCALIZED ICE JAM FLOODING IS LIKELY TO CONTINUE ALONG PORTIONS OF THE ROCK AND KANKAKEE RIVERS. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND WEATHER OBSERVERS ARE ENCOURAGED TO REPORT SNOWFALL. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-071030- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 430 PM CST WED FEB 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. GALE FORCE WINDS TO 35 KNOTS KNOTS ARE LIKELY OVER SOUTHERN LAKE MICHIGAN THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. GALE FORCE WINDS ARE POSSIBLE OVER LAKE MICHIGAN SATURDAY AND SATURDAY NIGHT WITH POSSIBLE STORM FORCE GUSTS OVER SOUTHERN LAKE MICHIGAN. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-071030- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 530 PM CST WED FEB 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. GALE FORCE WINDS TO 35 KNOTS KNOTS WILL CONTINUE THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. GALE FORCE WINDS ARE POSSIBLE AGAIN SATURDAY AND SATURDAY NIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO MERZLOCK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1013 PM CST WED FEB 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 PM HEAVY SNOW MARENGO 42.25N 88.60W
02/06/2008 M11.9 INCH MCHENRY IL TRAINED SPOTTER
STORM TOTAL
&&
BNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1015 PM CST WED FEB 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 PM SNOW WILMINGTON 41.30N 88.16W
02/06/2008 E0.0 INCH WILL IL PUBLIC
ROADWAYS ARE STILL DANGEROUS.
&&
BNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1109 PM CST WED FEB 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1104 PM HEAVY SNOW MOUNT MORRIS 42.05N 89.43W
02/06/2008 M14.0 INCH OGLE IL TRAINED SPOTTER
STORM TOTAL.
&&
BNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1127 PM CST WED FEB 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1127 PM SNOW POLO 41.98N 89.58W
02/06/2008 M8.5 INCH OGLE IL CO-OP OBSERVER
&&
HALBACHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1146 PM CST WED FEB 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1146 PM SNOW DOWNERS GROVE 41.80N 88.02W
02/06/2008 M3.8 INCH DUPAGE IL NWS EMPLOYEE
&&
AKREINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1200 AM CST THU FEB 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 PM SNOW OAK BROOK 41.84N 87.95W
02/06/2008 M5.2 INCH DUPAGE IL CO-OP OBSERVER
&&
RBRUMERThe national radar mosaic for the moment the first event began.
1 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Grundy | 2008-02-07 | 50 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84308.